Long term use of Amiodarone: Put on... - AF Association

AF Association

20,273 members24,813 posts

Long term use of Amiodarone

Jasper46
Jasper46

Put on amiodarone June 2018 after failed cardioversion for an Ablation few weeks later.

Several months later I get out patients appointment hoping to be told date of procedure. Nothing! My records where missing & because I had previously mentioned I could be moving was told to wait until I moved to have ablation.

This could be anything up to 12-18 months. Not happy bunny!

Was assured amiodarone would be short term only but side effects from day one have left me depressed. Sleepless nights, almost 2 stone in weight gain, kidney problems.

I want to stop amoidarone. Help

13 Replies
oldestnewest

Sometimes the only way to get any help from our pitiful NHS is to see the consultant in his/her private clinic. I reckon £150 for a one hour appointment within 2 weeks with a consultant that I choose is well worth it. I don't have the investigations done privately.

It was my GP who recommended this route because of his low opinion of local cardiology services.

Jasper46
Jasper46 in reply to oyster

Thanks Oyster. I had to go private to eventually get result of heart/lung problems for travel insurance. The private specialist was good but I was unable to keep paying him so I was referred back to nhs!

As I now have access to my medical records its surprising whats available to view. Letters to consultant unanswered, proof I should have had procedure months ago, no follow up out patients ,it goes on...........

Can't even get response from secretary of cardiac specialist to get answers.

Am I still alive? I sometimes wonder if I exist to nhs!

oyster
oyster in reply to Jasper46

A written complaint to the Clinical Director of Cardiology services with a copy to the Chief Executive can not be ignored. My impression is that the sort of problems you describe are due to poor management with front line clinical staff doing their best to keep heads above water.

Jasper46
Jasper46 in reply to oyster

Taken up your suggestion & sent copy of email to both heads of department. Have received one already with apologies. Checked my medical records & suddenly find a missing letter that my own Dr.never saw tucked in between date of cardiac outpatient & my own visit to my Dr's surgery. My next surgery visit will be to see the Dr. whom (never met him) letter was sent to found the date sent to him.

I am also on amiodarone and have put on 2stone. My consultant says it is because I have given up smoking. Yet I am not eating more. Been on amiodarone since October. Having a third cardioversion soon x

I am sorry for your problems and hope things improve.

But I keep say this about amiodarone.

1. it is supposed to be a drug of last resort.

2. It is very toxic

3. You should research this drug and talk to you doctor/consultant about the drug.

I can not tell you stop taking it, I am not a doctor but I was on it for five months in 2016 and just told to stop taking it there and then. When I asked about withdrawal symptoms I was told not to worry as amiodarone has a very long half life. This drug also damaged my thyroid for which I now have tablets for life.

I hope this helps you and that things improve.

Jasper46
Jasper46 in reply to Norm

My son also suffers A/F & is being put on amiodarone in preparation for a 3rd Cardioversion, but told 3 -4 months only! After he told me that Ive since been reading the positives (not many) & the negatives (masses) . Made a decision to stop last week & feel no different apart from sleeping slightly better. Maybe the weight will go down too!

I refused to take this drug after reading the warnings that came with it. Doc minimized the risk but went along with me. Watch out for Multaq too - it’s like amiodarone w/out the iodine. Made me cough and didn’t work very well to stop post ablation AFib Breakthroughs.

Now I just take a 25 mg dose of metoprolol until the 3 month recovery period is up in mid July. And of course the anti coagulant...

Nugger
Nugger in reply to Oldiemoldy

Did 3 days on multaq, nearly killed me lol

You seriously need to complain to the NHS trust about this.

Have you been having any follow up tests to see what damage the amiodorone is doing?

I took this poison for 9 months, but the side effects were too bad for me so I refused to take it any more.

I'm assuming that you are taking this just for AF and there are no other cardiac issues ?

Are you in NSR or still in AF?

They can prescribe but not force you to take it.

Which hospital are you with? Have you talked to your doctor about it? I’ve often had success by getting my doctor to email the consultant - then they have to reply. I’m with Blackpool hospital and at various points along this journey have had to remind them I’m still here!

Hi Jasper I was on amiodarone for six weeks heavy dose along with magnesium prior to my conversion. After conversion for another month until I begged my Electrophysiologist to please take me off. He did right away and it took months to leave my body and also leave me with neuropathy,hypoyhroidism, weight gain but my good news is AFIB free for 18 months . Please God it remains steady . Good Luck

My EP tried to get me to take amiodarone to stop post ablation AFib breakthrough attacks.

I read the required manufacturers warnings and hair stood on end. Called him and said I wouldn’t take it. He prescribed a small dose of metoprolol instead.

I figured the AFib wouldn’t kill me as long as I am on anticoagulants - but the amiodarone might do real and permanent damage.

You may also like...